Alert archive / Texas / Tornado Warnings in 2013

Tornado Warning 14, NWS San Angelo, TX

October 26, 2013Callahan County, Texas

NWS San Angelo, TX issued this tornado warning at Oct 26, 2013, 3:39 PM CDT for Callahan County, Texas. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 26, 2013, 3:39 PM CDT (20:39 UTC)
Expired
Oct 26, 2013, 4:00 PM CDT
In force
21 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon

County Callahan County, TX

The radar

The Dyess AFB radar (KDYX), 38 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 8.7 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2013-10-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2013-10-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
812 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

925 
WFUS54 KSJT 262039
TORSJT
TXC059-262100-
/O.NEW.KSJT.TO.W.0014.131026T2039Z-131026T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
339 PM CDT SAT OCT 26 2013

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* TORNADO WARNING FOR...
  EAST CENTRAL CALLAHAN COUNTY IN WEST CENTRAL TEXAS...

* UNTIL 400 PM CDT

* AT 338 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
  TORNADO WAS 5 MILES SOUTHWEST OF ATWELL...OR 18 MILES SOUTHWEST OF
  CISCO...MOVING EAST AT 25 MPH.

  IN ADDITION TO DANGEROUS TORNADIC WINDS...OTHER HAZARDS INCLUDE...
  QUARTER SIZE HAIL.
  DAMAGING STRAIGHT LINE WINDS IN EXCESS OF 60 MPH.
  POTENTIALLY DEADLY LIGHTNING.

* THE TORNADO IS EXPECTED TO BE NEAR...
  ATWELL BY 345 PM CDT...

LAT...LON 3218 9926 3226 9923 3227 9911 3217 9911
      3216 9912
TIME...MOT...LOC 2039Z 273DEG 21KT 3220 9918

$$
DANIELS
1 follow-up statement
643 
WWUS54 KSJT 262049
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
349 PM CDT SAT OCT 26 2013

TXC059-262100-
/O.CON.KSJT.TO.W.0014.000000T0000Z-131026T2100Z/
CALLAHAN TX-
349 PM CDT SAT OCT 26 2013

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 400 PM CDT FOR EXTREME
EAST CENTRAL CALLAHAN COUNTY...

AT 344 PM CDT... THE MOST DANGEROUS PART OF THE STORM WAS LOCATED
OVER EXTREME EAST CENTRAL CALLAHAN COUNTY...OR 16 MILES SOUTHWEST OF 
CISCO...MOVING EAST AT 25 MPH. THIS STORM CONTINUES TO HAVE THE 
POTENTIAL TO PRODUCE A TORNADO.  

  STORM HAZARDS INCLUDE...
  DANGEROUS TORNADIC WINDS.
  QUARTER SIZE HAIL.
  DAMAGING WINDS IN EXCESS OF 60 MPH.

  WITH POSSIBLE STORM IMPACTS...
  OVERTURNED VEHICLES...
  DAMAGE TO TREES...SOME MAY BE UPROOTED...
  DAMAGE TO HOMES...MAY DESTROY MANUFACTURED HOMES...
  VEHICLE DINGS...
  MINOR DAMAGE TO ROOFS...
  DAMAGE TO TREE LIMBS...
  LIGHT OBJECTS BLOWN AROUND...

THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF EASTERN
CALLAHAN COUNTY.

LAT...LON 3219 9917 3225 9916 3225 9911 3217 9911
      3216 9912
TIME...MOT...LOC 2048Z 273DEG 21KT 3220 9912

$$
DANIELS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Oct 26, 3:28 PM CDT, 11 minutes earlier.

Area forecast discussion, Oct 26, 3:28 PM CDT, 11 minutes before
AREA FORECAST DISCUSSION...CORRECTED FOR SHORT TERM
NATIONAL WEATHER SERVICE SAN ANGELO TX
328 PM CDT SAT OCT 26 2013

.SHORT TERM...
(Tonight and Sunday)

The main concern in the short term is the chance of showers and
thunderstorms overnight. A cold front is currently located across
the southern Texas Panhandle and should approach our northwest
counties shortly after 00z, then slowly progress through the area
overnight. A lot of uncertainty remains in the coverage of
convection along and ahead of the front. At this time, I think that
the best coverage will be east of an Abilene, to San Angelo, to
Sonora line. Plenty of instability and 0-6km bulk shear values of 45
to 55 knots, will reside across much of the region this evening. Any
storms that do develop will have the potential to become strong to
severe, with large hail and damaging winds being the main concerns.
Convection should decrease from northwest to southeast, with most of
the convection south and east of the region by 12z. Low temperatures
will range from near 50 across much of the Big Country and western
Concho valley, to the mid and upper 50s elsewhere.

High temperatures were a bit tricky for tomorrow. The NAM stalls the
front across the Concho Valley and dissipates it, while the GFS
pushes the weak front through the area by Sunday morning. Given the
expected convection along the front and support from the high
resolution models, I sided with the faster, more progressive
solution. This would support slightly below normal highs, generally
in the lower to mid 70s.

.LONG TERM...
(Sunday Night through Saturday)

Warm and breezy conditions develop early next week with rain chances
increasing by midweek

A closed upper level low will dive south into the Great Basin
region on Monday, then lift northeast across the Rockies and into
the Northern Plains by midweek. Trailing upper trough will move
east across the area by Thursday, with associated pacific front
moving across the area late Wednesday night and early Thursday
morning. Low level moisture will be increasing across West Central
Texas Monday and Tuesday as a lee trough strengthens west of the
area. Warm and humid conditions will prevail both Monday and Tuesday
with high temperatures both days in the upper 70s to around 80
degrees. Extensive late night and morning stratus is expected both
days which will keep overnight temperatures on the warm side, with
lows in the 60s.

The greatest coverage of showers and thunderstorms is expected
Wednesday and Wednesday night as synoptic scale lift increases ahead
of the approaching upper trough and the pacific front nears. The
ECMWF is still a bit slower with the upper trough and front compared
to the GFS and lingers precipitation into early Thursday. Still
going with a compromise between the two models this forecast cycle
and will linger precip chances into early Thursday across eastern
sections before ending. Strong to severe storms will be possible
with this next system given adequate moisture, lift and increasing
shear/instability, especially Wednesday and Wednesday night. In
addition, heavy rainfall will also be possible as precipitable water
values are expected to exceed 1.5 inches across the area.

Dry and cooler conditions return to the area Friday and Saturday as
surface high pressure settles into the area.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 52  73  60  78  65 /  30  10   5   5   5
San Angelo 	 51  75  61  80  65 /  30  10   5   5   5
Junction 	 58  76  62  81  67 /  50  20   5   5   5

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.

DANIELS/JW

04
Hazardous weather outlook, Oct 26, 2:53 PM CDT, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
253 PM CDT SAT OCT 26 2013

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-272000-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
253 PM CDT SAT OCT 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
OVERNIGHT...MAINLY EAST OF AN ABILENE...TO SAN ANGELO...TO SONORA
LINE. A FEW OF THE STORMS MAY BECOME STRONG TO SEVERE WITH LARGE
HAIL...DAMAGING WINDS...AND DANGEROUS CLOUD TO GROUND LIGHTNING
BEING THE MAIN HAZARDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS TUESDAY THROUGH
THURSDAY MORNING. SOME OF THESE STORMS COULD APPROACH STRONG TO
SEVERE LEVELS WITH THE MAIN HAZARDS BEING LARGE HAIL AND DAMAGING
WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

DANIELS

In the hours before

Special weather statement, Oct 26, 3:08 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
308 PM CDT SAT OCT 26 2013

TXZ128-262045-
CALLAHAN TX-
308 PM CDT SAT OCT 26 2013

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 345 PM CDT FOR
CALLAHAN COUNTY...

POTENTIAL STORM HAZARDS INCLUDE...
  GUSTY WINDS...SMALL HAIL...AND DANGEROUS LIGHTNING

AT 302 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES EAST OF THE
INTERSECTION OF US-283 AND HIGHWAY 36...OR ABOUT 12 MILES SOUTH OF
BAIRD...MOVING EAST AT 25 MPH.

POTENTIAL STORM IMPACTS INCLUDE...
  A FEW WEAK BRANCHES BROKEN...
  AN ISOLATED POWER OUTAGE POSSIBLE...
  HAZARDOUS DRIVING CONDITIONS...
  LIGHTNING MAY CAUSE POSSIBLE INJURY TO PEOPLE REMAINING OUTDOORS.

THE STRONG THUNDERSTORM WILL BE NEAR...
  ATWELL AND PUTNAM BY 325 PM CDT
  I-20 NEAR THE CALLAHAN-EASTLAND COUNTY LINE BY 335 PM CDT

THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 311 AND 316.

LAT...LON 3210 9944 3230 9948 3243 9911 3209 9911
TIME...MOT...LOC 2008Z 253DEG 27KT 3224 9930

DANIELS

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 26, 3:08 PM CDTSpecial Weather StatementSJTCallahan37 min
Oct 26, 3:30 PM CDTSevere Thunderstorm WarningSJTCallahan30 min
Oct 26, 6:14 PM CDTSpecial Weather StatementSJTBrown31 min

Nearby

Tornado Warnings in Texas, 2013Every tornado warning in 2013Tornadoes in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.